Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

July 14, 2021Kings County, Nassau County, Queens County, New York

NWS New York, NY issued this special weather statement at Jul 14, 2021, 5:03 PM EDT for Kings County, Nassau County, Queens County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 5:03 PM EDT (21:03 UTC)
Expired
Jul 14, 2021, 5:45 PM EDT
In force
42 min
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY

The radar

The Philadelphia radar (KDIX), 86 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS81 KOKX 142103
SPSOKX

Special Weather Statement
National Weather Service New York NY
503 PM EDT Wed Jul 14 2021

NJZ006-NYZ072-074-075-176>179-142145-
Hudson-Northern Queens-Southern Queens-New York (Manhattan)-Northern
Nassau-Kings (Brooklyn)-Richmond (Staten Is.)-Southern Nassau-
503 PM EDT Wed Jul 14 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...QUEENS...
RICHMOND...KINGS...NEW YORK (MANHATTAN) AND NASSAU COUNTIES...

At 503 PM EDT, strong thunderstorms were clustered over Bay Ridge, or
over The Verrazano Narrows Bridge, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamaica, Flatbush, Flushing, Bayonne, Levittown, Freeport, Valley
Stream, Long Beach, Coney Island, Garden City, Lynbrook, Mineola,
Woodmere, Westbury and Rockaway Beach.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4056 7395 4056 7401 4060 7404 4054 7410
      4067 7414 4068 7413 4088 7353 4058 7350
      4057 7357 4057 7376 4053 7394
TIME...MOT...LOC 2103Z 260DEG 23KT 4061 7402 

$$

JC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 4:23 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 14, 4:23 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
423 PM EDT Wed Jul 14 2021

.SYNOPSIS...

Weak shortwave trough pushes through central New York tonight.
High pressure system over the western Atlantic Ocean and the
broad Canadian trough remain the main synoptic features through
Friday. A slow moving frontal boundary approaches from the west
on Friday into this weekend. The front is forecast to slowly
move east of the region by early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

Isolated thunderstorms remain a possibility this evening. Ongoing
storms entering northeast New Jersey will have to be monitored as we
head into the evening hours. Any thunderstorms that form off the
upper level shortwave will have access to around 1500 J/kg CAPE near
the NYC metro and could initiate off the lingering sea breeze
boundary as they travel eastward throughout the evening. Further
north along the Lower Hudson Valley and southern Connecticut storms
could be more vigorous as they will be closer to forcing from the
shortwave trough. SPC currently has the area in a Marginal Risk for
severe thunderstorms through the evening. Lows will be in the
upper 60s to lower 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...

HEAT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 8 PM EDT FRIDAY

The high pressure system off the Carolina coast coupled
with a broad low pressure system over the Great Lakes region
continues to promote stead southwesterly flow locally over
southern New York. Dew points are expected to rise into the low
70s Thursday and with clearing skies temperatures will likely
reach the low 90s in the afternoon particularly for the NYC
metro and Long Island. This will result in heat indices around
93-97 degrees over urbanized areas during peak heating hours. A
Heat advisory is in effect for northeast New Jersey, the NYC
metro and Long Island starting late tomorrow morning.

Because of elevated dew points temperatures are only expected to
fall into the upper 70s overnight leading into Friday. This lack of
overnight relief contributes to the heat expected in the afternoon
Friday as widespread temperatures in the upper 90s are anticipated
throughout the forecast area. In addition the low pressure system is
forecast to shift north of New York allowing for slightly stronger
south to southwest flow off the ocean and dew points a degree or two
higher in the low 70s. Urbanized areas could see heat indices
reaching 99-101 degrees in the afternoon. Surrounding areas such as
the Lower Hudson Valley and southern Connecticut will likely see
heat indices around 93-97 for the day. As a result the Heat advisory
continues through Friday evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

A relatively flat flow aloft Friday night slowly becomes cyclonic
through Sunday as a shortwave dropping through the Great Lakes and
Ohio Valley sharpens a longwave trough not too far to our west.
Additional shortwaves before and after this shortwave will help
maintain a cyclonic flow aloft and provide some lift to enhance
chances of convection each day during the long term forecast.
Meanwhile at the surface, a cold front positioned well to our NW
gradually sinks south toward us. There's some uncertainty regarding
when it eventually shifts completely south of us and if the frontal
boundary actually drifts back north at times due to shortwave
influence.

For Saturday, models are in decent agreement that shortwave lift
will help trigger showers and thunderstorms Saturday aftn/eve. PWATs
will be near 2 inches with unidirectional flow aloft so there is a
threat for at least minor/poor drainage flooding. One factor working
against flooding is approx 25-30kt forward storm motion. Forecast
high temperatures and max heat index values could potentially a
little on the low side away from the coast, especially if convection
doesn't get going until late aftn. 850mb temps progged at 18-19C, so
urban NE NJ could end up with highs in the mid-upper 90s with a
partly cloudy/mostly sunny conditions. Felt that deterministic NBM
numbers for highs were good considering this uncertainty. Heat
advisories will probably need to be expanded into Saturday for some
areas.

On Sunday/Sunday night, the cold front drifts into the forecast
area. Additionally, larger-scale synoptic lift becomes more of a
factor with the approach of the right-entrance quadrant of an upper
jet streak. Showers likely with some thunderstorms possible. Axis of
best moisture convergence is uncertain due to the uncertainty of the
cold front location. Figuring that the cold front is at least nearby
or over us, it therefore appears that Sunday/Sunday night has the
greater threat for flooding given this setup, slower storm motion,
continued high PWATs, and a greater chance of lower thresholds
needed for flash flooding. Cloud cover and cooler temps aloft should
preclude heat advisory criteria.

The overall threat for showers and storms appears to be lower Monday
through Wednesday, but as previously mentioned, shortwaves and
cyclonic flow aloft maintain chances through the period. Near-normal
high temperatures are expected each day.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A warm front will slowly move north this afternoon. Weak high
pressure builds toward the region Wednesday night.

Showers and thunderstorms have developed west of the metro
terminals, which look to impact KTEB, KEWR, and KLGA through 21Z.
MVFR to IFR conditions are possible as the storms move through the
terminals. These thunderstorms may pass just north of KJFK, but will
still be VCTS. The chance for showers and thunderstorms will
continue into this evening.

Otherwise, conditions are VFR across the metro terminals and should
remain VFR (outside of any showers and thunderstorms) through the
TAF period. Elsewhere, VFR conditions are VFR, but outlying
terminals may come back down to MVFR or lower tonight (mainly KGON,
KHPN, and KSWF) in low stratus and fog, with the best chances for
KGON. This may occur 04Z or later tonight.

Light S to SW this afternoon 10 kt or less. Winds then shift to the
W and even NW late tonight into early Thursday morning. Again, winds
will be 10 kt or less, and may even go light and variable, even in
the metro terminals.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Areal coverage and timing of thunderstorms this afternoon remains
somewhat uncertain. Best timing in the city looks to be between 22z
and 02z.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...Mainly VFR.
.Friday-Saturday...Mainly VFR. A chance of showers and thunderstorms.
.Sunday-Monday...MVFR/IFR possible in showers and thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...

Southwest flow over the ocean waters remains below SCA criteria
with waves 2-3 feet. Sub- SCA conditions through Monday with a
relatively weak pressure gradient in place.

&&

.HYDROLOGY...

Showers and thunderstorms are possible this weekend. Training of
storm cells is possible, and along with PWATS near 2 inches, minor
and flash flooding are possible. So far it appears that the better
chances for this to occur is on Sunday/Sunday night

&&

.TIDES/COASTAL FLOODING...

There is a moderate risk of rip currents at the ocean beaches on
today for the rest of today. There is a low risk of rip currents at
the ocean beaches on Thursday, and a moderate risk on Friday.

&&

.CLIMATE...
The monthly rainfall total for July at Central Park is 8.49
inches. With more than half the month to go, this is already the
7th highest July rainfall of record for the Park.

The all-time record July rainfall for the Park is 11.89 inches,
set in 1889. The monthly record could be in jeopardy later this
month given a unanimous consensus of the latest
GFS/ECMWF/Canadian model long-range ensemble forecasts.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory from 11 AM Thursday to 8 PM EDT Friday for
     NYZ071>075-078>081-176>179.
NJ...Heat Advisory from 11 AM Thursday to 8 PM EDT Friday for
     NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...JC/DJ
NEAR TERM...DJ
SHORT TERM...DJ
LONG TERM...JC
AVIATION...JP
MARINE...JC/DJ
HYDROLOGY...JC/DJ
TIDES/COASTAL FLOODING...JC/DJ
CLIMATE...
Hazardous weather outlook, Jul 14, 4:01 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
401 PM EDT Wed Jul 14 2021

NJZ002-004-006-103>108-NYZ071>075-078>081-176>179-152015-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
401 PM EDT Wed Jul 14 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>070-152015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-
401 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-152015-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
401 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 14, 3:39 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New York NY
339 PM EDT Wed Jul 14 2021

NJZ004-006-104>108-NYZ074-142030-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Eastern Passaic-Richmond (Staten Is.)-
339 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTH CENTRAL
BERGEN...ESSEX AND RICHMOND COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Morristown,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newark, Jersey City, Elizabeth, Passaic, Bayonne, Plainfield,
Bloomfield, Linden, Orange, Summit, Lyndhurst, Millburn, Rutherford,
Secaucus and Harrison.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4060 7422 4059 7428 4061 7431 4060 7438
      4061 7445 4063 7442 4067 7440 4066 7442
      4066 7444 4065 7445 4067 7446 4072 7439
      4075 7436 4076 7438 4079 7437 4082 7433
      4086 7433 4087 7406 4060 7405 4059 7421
TIME...MOT...LOC 1939Z 264DEG 21KT 4076 7449

MW
Local storm report, Jul 14, 4:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
454 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SUMMIT                  40.72N 74.37W
07/14/2021                   UNION              NJ   PUBLIC

            REPORTS OF WIRES DOWN.

&&
Special weather statement, Jul 14, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
503 PM EDT Wed Jul 14 2021

NJZ006-NYZ072-074-075-176>179-142145-
Hudson-Northern Queens-Southern Queens-New York (Manhattan)-Northern
Nassau-Kings (Brooklyn)-Richmond (Staten Is.)-Southern Nassau-
503 PM EDT Wed Jul 14 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...QUEENS...
RICHMOND...KINGS...NEW YORK (MANHATTAN) AND NASSAU COUNTIES...

At 503 PM EDT, strong thunderstorms were clustered over Bay Ridge, or
over The Verrazano Narrows Bridge, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamaica, Flatbush, Flushing, Bayonne, Levittown, Freeport, Valley
Stream, Long Beach, Coney Island, Garden City, Lynbrook, Mineola,
Woodmere, Westbury and Rockaway Beach.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4056 7395 4056 7401 4060 7404 4054 7410
      4067 7414 4068 7413 4088 7353 4058 7350
      4057 7357 4057 7376 4053 7394
TIME...MOT...LOC 2103Z 260DEG 23KT 4061 7402

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:20 PM EDTHeat AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 3 more3 days
Jul 14, 4:32 PM EDTAreal Flood AdvisoryOKXRichmond58 min
Jul 14, 7:27 PM EDTSpecial Marine WarningOKX63 min
Jul 14, 3:39 PM EDTSpecial Weather StatementOKXEssex, Hudson, Union51 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.